People who may be at risk for deficiency include those who have intestinal problems, such as Inflammatory Bowel Disease or Irritable Bowel Syndrome. Other people who may have higher requirements for Vitamin B3 include people who have diabetes, depression or osteoarthritis.
When taken as a supplement in the form of niacin, Vitamin B3 can cause an adverse reaction known as “flushing”. The skin can become very red, hot, prickly or itchy, and the reaction, which is dose-dependent, may last for several hours. The other form of Vitamin B3, niacinamide, does not cause this reaction.
Vitamin B3 interacts with a long list of medications and drugs, including:
- oral anti-diabetics
- medications for gout such as allopurinol
- medications for high cholesterol such as statins
- chemotherapy agents
- medications for epilepsy
Consult your MD, ND or pharmacist if you are on any of these types of medications.
Niacin also reacts with a lengthy list of supplements, herbs and food, including:
- kombucha tea
- hot drinks (worsen the flushing effect)